Is there anything that I can use topically while on Accutane? (Photo)

I am in my second month and am experiencing severe breakouts, worse than before I started the treatment. I started accutane because I had persistent cysts and the occasional whitehead, but I have never had so many pimples at once. My doctor prescribed Yaz to help with the cysts I was still experiencing in my first month of treatment, but now I have pimples all over my cheeks and outer chin. Any suggestions?

Doctor Answers 3

Severe Breakouts On Accutane

I have my patients do salicylic acid peels, Vbeam laser and facials when on isotretinoin.  Glycolic washes and creams can help as well.  I suggest some steroid injections to the larger cysts.  Please see a cosmetic dermatologist with experience.  Best, Dr. Emer.

Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews


I would recommend that you follow-up with your dermatologist who wrote the prescription to discuss your concerns.  Depending on the severity of the acne, it is sometimes necessary to start accutane at a lower dose because of the risk of acne flaring.  You may need to discuss the dosing and see if an adjustment could be made depending on your circumstances.  

Accutane is better absorbed with a fatty meal.  Are you taking the medication on an empty stomach which would not allow great absorption?  Perhaps taking it with a more fatty meal would help with absorption and increase absorption of the medication into your system.  

Despite doing everything correctly, there are patients that don't see tremendous improvement until month 3 or 4 of accutane.  I do not recommend any additional topical therapy for my accutane patients.  

Beth Ann Schulz-Butulis, DO, FAAD
Raleigh-Durham Dermatologist

Accutane Making Face Worse

What you are experiencing is very normal.
Initially, Accutane begins to attack the acne lesions you have and causes dryness and inflammation of lesions you have.

It only appears that you have more acne.
The truth is that the acne you have is appearing more pronounced because of the effect of Accutane.

You can use a mild moisturizer, non-oily, or if you are really uncomfortable, contact your doctor.

Michael A. Greenberg, MD
Elk Grove Village Dermatologist
4.9 out of 5 stars 16 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.